Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Topeka, KS

May 17, 2004Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2004, 5:16 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:16 PM CDT (22:16 UTC)
Expired
May 17, 2004, 5:45 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KTOP 172216
SVRTOP
KSC117-131-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AXTELL...OR ABOUT 19 MILES EAST OF
  MARYSVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3998 9633 3982 9637 3984 9608 3999 9597

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:10 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 17, 4:10 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT MON MAY 17 2004

.DISCUSSION...
UPPER PATTERN CONDUCIVE TO PERIODS OF STRONG CONVECTION WITH SOME
LOCALLY HEAVY RAIN NEXT 48 HOURS. FLOOD WATCH CONTINUES FOR ALL THE
AREA TONIGHT WITH SLOW MOVING FRONT AND MOIST INFLOW TO SAME WITH
CELLS MOVING OVER MUCH THE SAME AREA OVER AN EXTENDED PERIOD OF
TIME. FIRST UPPER WAVE ON RUCII MOVING INTO THE AREA THIS
EVENING...THEN FAIRLY STRONG (AT LEAST STRONGER THAN MODELS SHOW)
WAVE INTO THE SOUTHWEST STATES THIS EVENING AND APPROACHING AREA ON
TUESDAY. TRICKY FORECAST WITH TEMPERATURES ON TUESDAY. FRONT SETTLES
INTO THE AREA WITH LOTS OF CLOUDS ESPECIALLY NORTH OF INTERSTATE 70.
SHOULD WE RECEIVE LITTLE OR NO SUN THIS AREA ON
TUESDAY...TEMPERATURES NOT LIKELY TO GET TOO FAR INTO THE 60S. FOR
NOW...WILL PLAN ON A BIT OF AFTERNOON SUN TO RAISE TEMPERATURES INTO
THE 60S AND LOWER 70S. THIS SUBJECT TO CHANGE DEPENDING ON WHERE
FRONT AND ASSOCIATED OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION
LIES TUESDAY FORENOON.

REST OF WEEK SHOWS GRADUAL WARMING ALOFT TO A CAPPING STATE BY LATE
IN THE WEEK. MAY BE ENOUGH TO SHUT OF THUNDERSTORM RISK FOR A COUPLE
OF DAYS BEFORE ANOTHER FRONT MOVES INTO THE AREA LATE IN THE WEEKEND
OR EARLY NEXT WEEK. THIS WILL AGAIN INCREASE PRECIPITATION CHANCES
AND LOWER TEMPERATURES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT ALL
COUNTIES.

&&
Hazardous weather outlook, May 17, 5:00 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO REMOVE EXTRA WORDING
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT MON MAY 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
500 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL, DAMAGING WINDS AND VERY
HEAVY RAINFALL ARE POSSIBLE OVER THE ENTIRE AREA TONIGHT.
ADDITIONALLY A FLOOD WATCH HAS BEEN POSTED FOR ALL OF THE AREA FOR
TONIGHT. THUNDERSTORMS MOVING OVER THE SAME AREAS OVERNIGHT COULD
PRODUCE ONE TO TWO INCHES OF RAIN WITH ISOLATED AMOUNTS OF THREE TO
FOUR INCHES. AMOUNTS THIS GREAT WOULD CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE AGAIN
TUESDAY...WITH SOME CHANCE FOR MORE THUNDERSTORMS THURSDAY INTO
MONDAY. HOWEVER...AFTER TUESDAY...THE BEST CHANCES FOR THUNDERSTORMS
WOULD BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 17, 11:41 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND DMG 3 E ALTA VISTA          38.86N 96.43W
05/17/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            FROM APPX 3 MI E OF ALTA VISTA TO 1 EAST OF ESKRIDGE,
            ROOF/SIDING DAMAGE, TREES DOWN AND LOOSE OBJECTS BLOWN
            AROUND. DAMAGE OCCURRED OVER A PERIOD OF APPX 1 AND A
            HALF HOURS FROM AOB 730 TO 900 AM.

&&

NWS
Local storm report, May 17, 4:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG LEONARDVILLE            39.36N 96.86W
05/17/2004                   RILEY              KS   TRAINED SPOTTER

            BRANCHES 1 FOOT IN DIAMETER KNOCKED DOWN ALONG WITH
            DOWNED POWER LINES.

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:54 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.